MAUDE Adverse Event Report: C.R. BARD INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE

C.R. BARD INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Catalog Number 0092300
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/11/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f: the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the customer using a blakemore tube in a simulation and were trying to set it up, had great difficulty removing the white plastic plugs that were present in both the esophageal and gastric tubes.This was the second time this has occurred when staff were trying to set up the blakemore for teaching purposes.It took several minutes as well as having to used different clamps to try to remove them.The staff were concerned about cracking or damaging the tubing with all the different ways, had to use the clamps to dislodge the plugs.The staff had a second incident later overnight with an actual patient that required a blakemore be inserted and the nurses present did also struggle to get the plugs removed.The time required to try to remove the plugs during a critical event such as a gi bleed was not ideal.No serious harm was reported.The device was not available for investigation.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Correction: d, e.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event is inconclusive.This specific complaint allegation was part of a broader investigation captured in capa 11273661.Visual evaluation of the returned five-photo sample noted one opened (with original packaging), blakemore tube.Visual inspection of the first photo sample noted the outside product label for the blakemore tube.The second photo shows the overview of the blakemore tube.The third photo shows the zoom in of the vent tubes.The fourth photo shows the balloon lumen with cap.The fifth photo shows the balloon lumen with vent port attached.No actions can be taken at this time since a root cause was not identified.A dhr review was performed and no non-nonconformances were found.The instructions for use were found adequate and states the following: instructions for use: 1.Testing the balloons: each balloon must be inflated with air and examined for air leaks before intubation.With the manometer connected to the pressure monitoring outlet, the pressure within the gastric balloon is determined following distension of the balloon with 100, 200, 300, 400 and 500 ml of air.The balloons are then deflated and coated with a water soluble lubricating jelly.2.Preparing the patient for intubation: the patient is placed on the fluoroscope table with his head elevated approximately 45 degree.The posterior pharynx and nostrils are anesthetized with a topical anesthetic.The 18 fr.Levin tube is then lubricated with water soluble lubricating jelly and passed into the patient¿s stomach.Prior to use it needs to be verified that the balloon is inserted correctly into the patient¿s stomach.The stomach is thoroughly lavaged with 0.85 percentage sodium chloride solution in ice to remove blood clots.Complete removal of blood from the stomach reduces the risk of aspiration of blood into the trachea during intubation.Following gastric lavage, the levin tube is withdrawn.3.Passage of four lumen esophagogastric tamponade tube: after suctioning the air from the gastric and esophageal balloons, rubber shod clamps are clamped on the two pressure monitoring outlets and plastic plugs are inserted into the lumens for inflation of the esophageal and gastric balloons.This maneuver maintains deflation of the balloons during intubation.The tube and deflated balloons are introduced through one of the nostrils into the posterior pharynx.With assistance of the patient having a few sips of water through a straw, the tube is inserted to the 50cm mark indicating that the tip of the tube is in the stomach.The position of the tube should be confirmed by fluoroscopic visualization showing the tip well below the diaphragm.Other established clinical uses for verification are acceptable.Follow institutional procedures.Suction is applied immediately to the gastric and esophageal aspiration lumens to avoid regurgitation of gastric juice, blood and saliva during inflation of the gastric balloon.Aspiration of gastric juice from the gastric aspiration lumen provides further evidence for the proper location of the tube.4.Positioning four lumen esophagogastric tamponade tube: the rubber shod clamp and plastic plug are removed from the pressure monitoring outlet of the gastric balloon and the gastric balloon inflation lumen.The pressure monitoring outlet for the gastric balloon lumen is connected to the mercury manometer.Increments of 100 ml of air are introduced through the gastric balloon inflation lumen until a total of 450-500 ml of air fill the gastric balloon.As the air is introduced into the gastric balloon, the intragastric balloon pressure is monitored.Warning: if the intragastric balloon pressure recorded following intubation is 1.5cm hg greater than the intragastric balloon pressure at an identical volume noted prior to intubation, the gastric balloon is located within the esophagus and further distention of the balloon may result in over distention and rupture of the esophagus.If an elevated intragastric balloon pressure is recognized, the balloon must immediately be deflated and reintroduced into the stomach.When the gastric balloon lying in the stomach has been inflated with 450-500 ml of air, the air inlet and pressure monitoring outlet of the gastric balloon are ligated doubly with sutures or are clamped with a traumatic clamps or clips.The tube is pulled back gently until the resistance of the diaphragm is firmly felt against the gastroesophageal junction.With a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber.The nasal guard is secured to the tube by adhesive tape passed around its mid-portion and spiraled around the distal end of the tube.Lavage of the stomach with 0.85% sodium chloride solution in ice should be accomplished through the gastric aspiration lumen until the aspirate is clear.If blood is detected continually in the gastric aspirate, the esophageal balloon should be inflated to a pressure of 3.5 to 4.5cmhg as recorded continuously by manometer attached to the esophageal balloon monitoring outlet.If bleeding continues during esophageal tamponade, it usually originates from a gastric varix.In this case, external traction upon the tube should be initiated.The tube is kept taut by fixing it to the nasal guard at the point where the tube emerges from the nostril.Warning: external traction upon the tube causes ulceration of the mucosa within a few hours; therefore, external traction must be employed cautiously for short time intervals.Follow institutional guidelines.The gastric aspiration lumen is connected to intermittent 60-120mmhg suction.Continuous aspiration of the esophagus to remove swallowed saliva and regurgitated blood is accomplished by 120-200mmhg suction.5.Performance of esophagogastric tamponade: the esophageal balloon pressure should be maintained at the lowest level that will stop bleeding.Warning: the esophageal balloon pressure should not exceed 4.5cmhg.After bleeding has been terminated by tamponade, the pressure in the balloon is reduced 0.5cmhg every 3 hours until an intraesophageal balloon pressure of 2.5cmhg is achieved without bleeding.Warning: since continual pressure of 2.5-3.0cmhg on the esophagus for long time intervals may induce esophageal necrosis, periodic deflation of the esophageal balloon is undertaken for 5 minutes every 6 hours.If an intraesophageal balloon pressure of 2.5cmhg can be maintained without bleeding, esophageal tamponage at this pressure is maintained for at least 12 hours.After this time interval, the balloon is deflated and left in place for another 4 hours.6.Extubation: if bleeding does not reoccur, the four lumen esophagogastric tamponade tube is gently withdrawn.To assure deflation of the balloons, transect the protruding end of the tube before removing it.After extubation, the mouth and posterior pharynx are suctioned with the plastic or rubber aspirating catheter to remove regurgitated secretions.Warning: do not use lubricants containing mineral oil or petrolatum as they are harmful to rubber.Storage: store tube at room temperature away from direct exposure to light, preferably in the original packaging.Sterilization: if desired, the tube may be sterilized by ethylene oxide or steam autoclave.Exposure times will vary depending on the type of equipment used.The equipment manufacturer¿s recommendations should be followed along with the proper use of biological controls.Warning: remove plastic plugs prior to sterilization.Reuse precaution: this is a single use device.Do not re-sterilize a portion of this device after initial sterilization and/or use.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failures, and/or lead to injury, illness or death of the patient.Correction- d, h.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event is inconclusive.Visual evaluation of the returned five-photo sample noted one opened (with original packaging), blakemore tube.Visual inspection of the first photo sample noted the outside product label for the blakemore tube.The second photo shows the overview of the blakemore tube.The third photo shows the zoom in of the vent tubes.The fourth photo shows the balloon lumen with cap.The fifth photo shows the balloon lumen with vent port attached.A dhr review was performed and no non-nonconformances were found.Product and process criteria were met for lot mcjq0723.Quality checks and lot release were performed.Product labeling was reviewed for this investigation.This specific complaint allegation was part of a broader investigation captured in capa 11273661 (medical device correction, ucc-25-5238-fa; res# (b)(4)).Correction: h udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
7707846100
MDR Report Key21652219
Report Number1018233-2025-01828
Device Sequence Number12637244
Product Code KNT
UDI-Device Identifier00801741076800
UDI-Public(01)00801741076800(11)240417(17)270131(10)MCJQ0723
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0092300
Device Lot NumberMCJQ0723
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2025
Supplement Date Received by Manufacturer04/04/2025
05/02/2025
06/11/2025
Initial Report FDA Received Date03/20/2025
Supplement Report FDA Received Date04/21/2025
05/14/2025
06/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
UCC-25-5238-FA
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown